DESIRED INTERACTIONS: By the treatment of fulminating or disseminated pulmonary tuberculosis and tuberculous meningitis with subarachnoid block or impending block, methylprednisolone is used concurrently with appropriate antituberculous chemotherapy.
By the treatment of neoplastic diseases like leukemia and lymphoma, methylprednisolone is usually used in conjunction with an alkylating agent, an antimetabolite and a vinca alkaloid.
UNDESIRED INTERACTIONS: Glucocorticoids may increase renal clearance of salicylates. This could lead to a decrease in salicylate serum levels and to salicylate toxicity when the administration of corticoids is stopped.
Drugs such as troleandomycin and ketoconazole may inhibit the metabolism of corticoids. An adaptation of the corticoid dose may be required in order to avoid an overdosage.
Concurrent administration of barbiturates, phenylbutazone, phenytoin or rifampicin may enhance the metabolism and reduce the effects of corticoids.
Response to anticoagulants can both be reduced and increased by corticoids. Therefore coagulation should be monitored.
While on corticosteroid therapy patients should not be vaccinated against smallpox. Other immunization procedures should not be undertaken in patients who are on glucocorticoids, especially on high doses because of possible hazards of neurological complications and lack of antibody response.
Glucocorticoids may increase the requirements for insulin or oral hypoglycemic agents in diabetics. Combination of glucocorticosteroids with thiazid-diuretics increases the risk of glucose intolerance.
Concurrent use of ulcerogenic drugs (e.g. salicylates, N.S.A.I. drugs) may increase the risk of gastrointestinal ulceration.
Acetylsalicylic acid should be used cautiously in conjunction with glucocorticoids in hypoprothrombinemia.
Convulsions have been reported with concurrent use of methylprednisolone and cyclosporin. Mutual inhibition of metabolism occurs with concurrent use of these two products. Therefore it is possible that convulsions and other adverse reactions associated with the individual use of these drugs may be more apt to occur.